MAUDE Adverse Event Report: SMITH & NEPHEW, INC. CANNULATED IMPACTOR - SHORT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. CANNULATED IMPACTOR - SHORT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 71654554
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/09/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: case-(b)(4).
 
Event or Problem Description
It was reported that during an internal fixation surgery, one (1) cannulated impactor - short sheared off upon removal from a semiextended drill guide.The procedure had been completed, without any delay, using the same device.No patient harm was reported as a consequence of this issue.
 
Additional Manufacturer Narrative
B5: event description.
 
Event or Problem Description
It was reported that during an internal fixation surgery, one (1) cannulated impactor - short sheared off upon removal from a semiextended drill guide.The procedure had been completed, without any delay, using the same device.No piece fell into the patient and no harm was reported as a consequence of this issue.
 
Additional Manufacturer Narrative
The associated devices were returned and evaluated.The visual inspection revealed that the returned cannulated impactor - short has pieces of the threaded tip broken off.These pieces were not returned.The returned semiextended drill guide revealed that the threads are stripped on this device.These devices show signs of significant wear and use.This inspection was conducted by naked eye.The reported event was analyzed.Although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the cannulated impactor - short.Therefore, no investigation is deemed for the other device.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
CANNULATED IMPACTOR - SHORT
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19249670
Report Number1020279-2024-00882
Device Sequence Number6397059
Product Code HSB
UDI-Device Identifier03596010650382
UDI-Public03596010650382
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71654554
Device Lot Number16JM07773
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/09/2024
Supplement Date Received by Manufacturer05/10/2024
09/04/2024
Initial Report FDA Received Date05/06/2024
Supplement Report FDA Received Date05/20/2024
09/05/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/16/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71654524 / LOT: 12GCT0009.
Patient SexUnknown